U.S. doctors online nowAsk doctors free
A female asked:

i think i'm bipolar, is wellbutrin the best medication for me? after a lifetime of serious emotional problems, i'm finally ready to admit that i'm probably bipolar. i'm also ocd, have severe depression and anxiety. i'm almost 60 years old and only now am

5 doctor answers14 doctors weighed in
Dr. Heidi Fowler
Psychiatry 25 years experience
Hi. : Hi. I cannot tell you if wellbutrin (bupropion) is best for you or if you are bipolar. The best way to develop a good treatment plan is to ensure that you are starting with the correct diagnosis. When i arrived at my current job, i adopted a large number of patients who had seen quite a few different psychiatrists in the past. A number of the patients were diagnosed wtih depression and had been on antidepressant medications for years without good results. Because they were new patients to me, we started out with a new comprehensive evaluation. It turned out that many of them had depression but it was a bipolar depression - not the unipolar depression that they were being treated for. None of the patients had the rhobust symtoms of a bipolar i disorder which is often the easiest type of bipolar disorder to recognize. They had bipolar "spectrum disorders". As a result of medication changes, most of them saw a lot of improvement. Since you now have the benefit of hind sight and you are now more aware of your symptoms, suggest you ask your psychiatrist to re-look at your diagnoses and provide the new information which is very valuable. This look could show, that a different choice of medication would benefit you. Take care.
Dr. Sheldon Kardener
Dr. Sheldon Kardeneranswered
Psychiatry 27 years experience
While : While there are no definitive laboratory tests for bipolar illness, it is not difficult to look at the history a patient presents with, especially over an extended period of time, coupled with family history of mood disorders, substance abuse, and responses to medications, to draw a reasonably good probability of the diagnosis. I am puzzled when you say you have been unable to adequately communicate with your doctors. In the very brief paragraph of your question you have eloquently stated the extent of the distress you are experiencing. So how is it that you do not feel your doctors know? Do not hesitate to write to them and at the next appointment give them the "letter" if you feel tongue-tied in verbal expression. It is not uncommon for bipolar disorder to go undiagnosed for a prolonged time because most often the patient presents with depression and anxiety (the type ii form of bipolar especially) and not the expansive, grandiose, life of the party characterization in people's minds, which is more commonly the manic type phase and is not difficult for anyone to diagnose. Hypomania can be sporadic and often dismissed as just finally feeling very good, especially after frequently occurring bouts of depression. So it is vital that you chart your history for your doctors, going back to the earliest recollection of any mood disturbance, your course of symptoms since that earliest time you can recall, your family history, and what the response to medications has been. This information will be of great assistance to both your physician and yourself. Don't hesitate to seek a second opinion if you remain uncertain or unsatisfied with the responses you receive. Now to your specific inquiry regarding wellbutrin, (bupropion) it is a general rule of thumb to try to avoid antidepressants in general when there is a diagnosis of bipolarity because of the possibility of "driving cycles, " (our to a depression, into feeling too good, then back to a depression). While the treatment of bipolar depression is controversial and sometimes difficult, antidepressants may play an important role but only when a mood stabilizer is being utilized. There are a number of such medications available and help to keep one's mood from dropping or soaring. So from what you describe of beging on a lot of medications and continuing to have difficulty with your symptoms your question of the proper diagnosis is a very astute one. Again, I am impressed that you are able to communicate the picture well, so please see your physician and review with him/her what I have outlined. If you remain unsatisfied, discuss it with your doctor and ask for another opinion.
Dr. Chevies Newman
Obstetrics and Gynecology 22 years experience
No: Wellbutrin may initiate mania. There r 2 drugs that help both upside(mania) and downside ( depression): lamotrigine, a mood stabilizer, and abilify (aripiprazole). Othermeds can be put into combination to achieve symptom improvement. You have been functional so the simple addition of a med for the diagnosiwiccan be a game changer. Abilify (aripiprazole) is good drug, but $$. Avoid wellbutrin in bipolar as monotherapy. Plea.
Dr. Jeffrey Satinover
Psychiatry 39 years experience
No: Wellbutrin (bupropion) (and other antidepressants, in any class) can exacerbate mania. There are, however, a very large number of mood stabilizing meds. The classic is lithium; it works well for many people. Then there are a number of others such as carbamazepine, oxcarbazepine. Newer ones such as abilfy are suited for select individuals. Do you know about bpd i vs ii, fast v. Slow cycling? Very important!
Dr. Christine Forest
Psychiatry 26 years experience
Time to act: It sounds you have been suffering for a long time. Ocd can happen at the same time with bipolar disorder. And they are treatable. If you have bipolar type ii, it is easily mistook for major depression. Going back to the drawing board with your psychiatrist and look at all the symptoms as a whole will help you reevaluate your treatment and set it on a better course. Now that you admit the problem.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

CA
A 46-year-old member asked:

Can adrenal insufficiency cause mood swings accompanied by anxiety and pain in the chest?

2 doctor answers6 doctors weighed in
Dr. Philip Rosenblum
Family Medicine 28 years experience
Chest pain?: The mood swings and anxiety are very commonly associated with adrenal and thyroid problems while chest pain may accompany the anxiety, it needs to be evaluated separately to rule out other causes including those related to the heart, lungs or stomach.
MA
A 18-year-old female asked:

Every time I eat my stomach hurts and I poop and I get diarrhea. I'm afraid to eat because of this. What should I do? I'm on antidepressants & anti- anxiety meds.

4 doctor answers11 doctors weighed in
Dr. Alfredo Soto
Psychiatry 26 years experience
Seek help: Sometimes stomach problems can be side effects of medications used for anxiety and depression. However, for some people, stomach problems can also be a symptom of continued anxiety. You should consult with your prescriber.
A 23-year-old member asked:

I have asthma, I get it from light exercise. I'm taking symbicort, which gives me heart racing and anxiety. Could I quit symbicort? My asthma is not severe, never had it before.

3 doctor answers11 doctors weighed in
Dr. Paul Carter
A Verified Doctoranswered
A US doctor answeredLearn more
Maybe: First question to answer is whether you have asthma or do you have exercise induced bronchospasm. These are distinctly different, but both cause exercise related symptoms. You should see a board certified allergist or pulmonologist for evaluation and appropriate testing to help determine the cause and level of control needed.
A 38-year-old member asked:

The best birth control pill brand, for someone with long, irregular, very painful periods?

2 doctor answers3 doctors weighed in
Dr. Michael Flax
Obstetrics and Gynecology 46 years experience
No one best pill: Birth control pills are estrogen and a testosterone derivative called a progestin. This is true for all us bcps except progestin only pills, and a new pill on the market called natazia (estradiol valerate and dienogest). Typically the progestins are used to control pain. If you do not get acne or have acne, the best pill for you is one with a high androgen effect, ie levonorgestral. Estrogen and this progestin will solve problem.
PA
A 32-year-old female asked:

Why would chest skin near neck flush w/ pain, hot/very cold temps, emotion? Just flushed. Had rash in same area biopsied as pre-connective tissue dis.

2 doctor answers5 doctors weighed in
Dr. Joseph Eastern
Dermatology 44 years experience
Rosacea: Sounds like rosacea to me. "pre-connective tissue disease" sounds like a cop-out to me, but I have not seen your skin. If your ANA and related blood tests are normal, i would not worry about connective tissue diseases like lupus. If the flushing continues, see a dermatologist and get a proper diagnosis.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Oct 13, 2018

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.